Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Seeking new regimen
Mar 30, 2013

Hello Dr. young,

In two weeks I'm meeting my doctor (in Europe) to discuss a new regimen. I have a history with treatment and here is a brief summary: 1- Truvada plus epzicom -> was the first regimen in 2008 and it didn't work. For mysterious reasons after 6 months I was still detectable. 2- we moved to Telzir + Truvada (boosted) and things went fine from here. I stayed on it until 2011. 3- in 2011 I had a mysterious undiagnosed condition that lasted 9 months (severe headache and head pain). We did MRIs CTs etc. and everything was okay. The HIV specialized neurologist suggested this was a pyscho-motor pain or something similar. Before this we had stopped Truvada in favor of Viramune (if I remember correctly) because headache was among the reported truvada side effects. Viral load remained undetectable, BUT I developed a skin rash in a few months leading to stopping viramine. 3- I had been fedup and I asked you here if I can take a drug holiday to see how my body would react, and you didn't recommend it strongly but I went for it. In 3 months my VL was 70,000 and I had swollen lymphnodes and other complications. (Despite my CD4 being over 1000 with good percentage). 4- Since the pain was resolving slowly by then, I decided to go back to what I know best and we did resistance testing but there was zero resistance. Strangely despite zero resistance to anything, Telzir + Truvada didn't take me to undetectable again after more than 5 months (mostly 6)! why? my VL decreased 256 on the second test, then further to 59 a week ago, but is still detectable obviously.

Now my doctor called after the third test and said it is time to consider a change of regimens. Here are my questions to you:

1- After around 5 months with still detectable VL and assuming no resistance was detected at the begining and VL dropping to 200 approx. then 59 approx 2 months later, is it worth waiting more time and doing further tests before switching regimens? maybe it goes undetectable now? or is this not recommended?

2- if you recommend pulling the trigger on change, so what is a well tolerated combination now among the modern drugs? Can you give me one or two options to research and discuss with my Dr. next visit?

Once more, you have always been a great help and I'm keen on having your opinion one more time.

Kind regards, N

Response from Dr. Young

Hello N and thanks for posting-sorry for the delayed reply.

First, a VL of 59 isn't cause of great concern to me, even if it was a few months after starting back on your medications. If you were under my care, I'd simply repeat the test in a month or so, just to make sure of progress. Also, be sure that when you have the test done that you're not experiencing any minor infections (like a cold, sinus infection or herpes flair)- these things can cause the low-level viral blips that cause so much consternation.

Next, if I was to make a change, it's worth being mindful of your past treatment history, possible toxicity/side effects and any evidence of drug resistance. A switch could permit you to take advantage of newer approved medications- these include newer protease inhibitors (darunavir/Prezista comes to mind) or integrase inhibitors (such as raltegravir or elvitegravir). In term of medications in late-stage development (and perhaps where clinical trials may be an option, I'd be looking at the next generation integrase inhibitor, dolutegravir or the tenofovir prodrug, TAF.

We've written about TAF and dolutegravir on these pages recently.

I hope that helps and stay in touch, BY



Previous
needle pricks and numbness
Next
Starting Treatment or Delay a couple of weeks

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement